Virginia, 2017

Damaging Winds in Virginia, May 20, 2017

May 20, 2017 · NWS MRX · 2 events in 2 counties and zones

A few thunderstorms became severe later in the evening ahead of a slow moving cold front associated with a deep upper trough lumbering east toward the Appalachian Spine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms became severe later in the evening ahead of a slow moving cold front associated with a deep upper trough lumbering east toward the Appalachian Spine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 6:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 20, 6:38 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
738 PM EDT Sat May 20 2017

.DISCUSSION...Overall forecast still on track with only edits to
increase precipitation chances across the Southern Valley and
Southern Plateau through the evening. Showers and thunderstorms
will continue to move north along a line moving west. Instability
and lift are limited...and still expected strong severe storms
with low chance for severe. With the storms slow moving and high
PW values...could see a threat for localized flooding through the
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  77  63  80 /  80  90  70  20
Knoxville McGhee Tyson Airport, TN  68  77  60  77 /  80  90  70  20
Oak Ridge, TN                       69  76  61  79 /  80  90  70  20
Tri Cities Airport, TN              65  74  60  76 /  60  80  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW
Hazardous weather outlook, May 20, 6:42 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
742 PM EDT Sat May 20 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-212345-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
742 PM EDT Sat May 20 2017 /642 PM CDT Sat May 20 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A few localized strong storms are possible tonight, and a low
chance for severe storms. Quarter size hail and damaging winds are
the biggest threats with any strong to severe storms.
Additionally, locally heavy rainfall of over two inches in
thunderstorms could produce localized flooding across southeast
Tennessee and southwest North Carolina during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few localized strong storms are possible through the day on
Sunday, with a low chance for severe storms. Quarter size hail
and damaging winds are the biggest threats with any strong to
severe storms. Additionally, locally heavy rainfall of over two
inches in thunderstorms could produce localized flooding across
southeast Tennessee and southwest North Carolina during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but reports
may be needed from some locations tonight through Sunday.

In the hours before

Local storm report, May 20, 2:44 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             GLADE SPRING            36.79N 81.77W
05/20/2017  E0.88 INCH       WASHINGTON         VA   BROADCAST MEDIA

            NUMEROUS REPORTS OF NICKEL SIZE HAIL

&&
Special weather statement, May 20, 7:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
826 PM EDT SAT MAY 20 2017

TNZ016-210115-
Hawkins TN-
826 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS COUNTY UNTIL
915 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 12 miles southwest of Kingsport, moving northeast
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Mount Carmel, Okolona and Bays
Mountain S.p..

LAT...LON 3656 8261 3652 8261 3651 8263 3650 8263
      3648 8265 3646 8270 3644 8269 3640 8274
      3644 8283 3660 8278 3660 8273
TIME...MOT...LOC 0026Z 207DEG 10KT 3646 8277

DGS
Special weather statement, May 20, 7:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
845 PM EDT SAT MAY 20 2017

TNZ100-210130-
Bradley TN-
845 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY COUNTY UNTIL 930 PM
EDT...

At 844 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cohutta, or 11 miles east of Ringgold, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald,
Waterville, Red Clay S.p., Hopewell, Flint Springs, Gap Springs and
Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8497 3502 8496 3504 8500 3508 8500
      3508 8501 3520 8500 3522 8498 3524 8498
      3526 8496 3525 8475 3499 8478
TIME...MOT...LOC 0044Z 183DEG 25KT 3496 8491

DGS
Special weather statement, May 20, 7:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
848 PM EDT SAT MAY 20 2017

TNZ016-VAZ005-210130-
Hawkins TN-Scott VA-
848 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Surgoinsville, or 13 miles west of Gate City,
moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Surgoinsville, Church Hill, Duffield, Clinchport and Okolona.

LAT...LON 3651 8272 3649 8283 3658 8287 3659 8284
      3659 8288 3669 8292 3671 8289 3672 8284
      3673 8282 3675 8276
TIME...MOT...LOC 0048Z 165DEG 16KT 3657 8281

DGS
Special weather statement, May 20, 8:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
921 PM EDT SAT MAY 20 2017

TNZ083>085-210200-
Rhea TN-Meigs TN-McMinn TN-
921 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...MEIGS AND MCMINN COUNTIES
UNTIL 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Athens, Dayton, Decatur, Spring City, Niota, Calhoun, Riceville,
Peakland, Clear Water, Hillsview, Murray Store, Ten Mile, Big Spring,
Piney Falls S.p., Evensville, Stinging Fork Falls S.p., Old
Washington and Grandview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 8471 3528 8475 3529 8472 3529 8475
      3533 8481 3533 8482 3553 8511 3578 8490
      3583 8480 3579 8474 3576 8476 3574 8470
      3570 8467 3571 8466 3568 8463 3565 8462
      3563 8457 3554 8448 3524 8470
TIME...MOT...LOC 0121Z 216DEG 39KT 3555 8491

DGS

The radar

The Knoxville radar (KMRX), 81 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 20, 8:30 PM EST
Where
Scott County, 0.69 mi N of Clinchport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.680, -82.750

Three trees were reported down west of Clinchport.

Thunderstorm Wind, Lee

When
May 20, 8:35 PM EST
Where
Lee County, 0.89 mi NW of Dryden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.780, -82.940

Two trees were reported down near Dryden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687946, 687947.